Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Albuquerque, NM

May 20, 2007Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 20, 2007, 2:41 PM MDT for Chaves County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 2:41 PM MDT (20:41 UTC)
Expired
May 20, 2007, 3:30 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 111 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 202043
SVRABQ
NMC005-202130-
/O.NEW.KABQ.SV.W.0032.070520T2041Z-070520T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 330 PM MDT

* AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTHWESTERN CHAVES COUNTY...OR ABOUT 33
  MILES WEST OF ARTESIA...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF STATE ROAD 13 AND HIGHWAY 82 AROUND 300 PM MDT...
  RURAL SOUTHWESTERN CHAVES COUNTY AROUND 300 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE
SHELTER NOW.

LAT...LON 3294 10503 3278 10513 3259 10485 3280 10484

$$
1 follow-up statement
000 
WWUS55 KABQ 202055
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT SUN MAY 20 2007

NMC005-202130-
/O.CON.KABQ.SV.W.0032.000000T0000Z-070520T2130Z/
CHAVES-
254 PM MDT SUN MAY 20 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CHAVES COUNTY UNTIL 330 PM MDT...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER SOUTHWESTERN
CHAVES COUNTY...OR ABOUT 29 MILES WEST OF ARTESIA...MOVING EAST AT 15
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CHAVES COUNTY AROUND 310 PM MDT...

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED NEAR THE INTERSECTION OF
STATE ROAD 13 AND U.S. HIGHWAY 82 FROM THIS STORM. IF YOU ARE IN THE
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3294 10503 3278 10513 3265 10485 3288 10484

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:25 PM MDT, 16 minutes earlier.

Area forecast discussion, May 20, 2:25 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT SUN MAY 20 2007

.DISCUSSION...ONCE AGAIN THE MOISTURE WILL RECIRCULATE UNDER THE
RIDGE. INTERESTING SMALL FEATURE ROTATING OVER EASTERN AZ AND WESTERN
NM SHOULD HELP DEVELOPMENT OF STORMS AS IT TRACKS OVER THE CENTRAL
PORTION OF THE STATE. SLIGHTLY FASTER MOVEMENT OF THE STORMS FROM
YESTERDAY SO THE RAINFALL SHOULD SPREAD OUT SLIGHTLY MORE. ALSO
EXPECT HAIL AND STRONG GUSTY WINDS WITH THESE STORMS THIS EVENING.
WINDS IN THE UPPER LEVELS WILL INCREASE THRU THE EVENING AND ON
MONDAY. AN UPPER LVL TROF WILL DIG SOUTH OVER THE CENTRAL ROCKIES
WITH THE SOUTHERN EDGE MOVING OVER NORTHERN NM. SFC WINDS WILL
INCREASE AND HELP TO PUSH THE MID AND LOW LEVEL MOISTURE EAST.
INCREASED SOME OF THE POPS ALONG THE NORTHERN BORDER AS THIS STORM
BRINGS ADDITIONAL MOISTURE AND INSTABILITY WITH IT TUE. A SECOND
LOBE WILL SWING OVER THE NORTHERN TIER ON WED AS AN ASSOCIATED COLD
FRONT PUSHES LOW LVL MOISTURE BACK TO THE WEST. SLIGHTLY LESS
ACTIVITY ON THU BEFORE A RETURN OF MORE MID AND LOW LVL MOISTURE ON
FRI IN RESPONSE TO ANOTHER UPPER LVL TROF...NOT QUITE AS STRONG AS
THE FIRST...MOVING OVER THE CENTRAL ROCKIES. MODELS HAVE BEEN
INDICATING A PUSH EASTWARD OF THE MOISTURE AFTER THIS LAST SYSTEM
ALTHOUGH NOW LOOKS LIKE THE TREND IS LEANING TOWARD LEAVING MORE
MOISTURE THAN PREVIOUS THOUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  81  50  73 /  20   0  10  20
GALLUP..........................  40  76  42  72 /  20   0   0  10
GRANTS..........................  43  78  42  73 /  30   0   0   5
GLENWOOD........................  46  84  46  84 /  10   0   0   0
CHAMA...........................  37  69  33  62 /  40  10  10  20
LOS ALAMOS......................  48  74  45  70 /  40   5   0  10
RED RIVER.......................  36  64  33  61 /  30  10   5  10
TAOS............................  42  75  41  72 /  30  10   5  10
SANTA FE........................  47  76  46  75 /  40   5   0   5
SANTA FE AIRPORT................  48  79  47  77 /  40   5   0   5
ESPANOLA........................  48  82  44  79 /  30   5   0  10
ALBUQUERQUE HEIGHTS.............  56  83  55  79 /  30   0   0   5
ALBUQUERQUE VALLEY..............  53  83  51  80 /  30   0   0   5
ALBUQUERQUE FOOTHILLS...........  53  80  52  76 /  30   0   0   5
ALBUQUERQUE WEST MESA...........  54  85  53  81 /  30   0   0   5
SOCORRO.........................  52  86  51  84 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  44  74  44  71 /  30   5   0   5
MORIARTY/ESTANCIA...............  47  79  46  76 /  40   5   0   0
CARRIZOZO.......................  51  82  49  83 /  30   0   0   0
RUIDOSO.........................  45  75  44  75 /  10   0   0   0
RATON...........................  47  77  44  75 /  10  10   5  10
LAS VEGAS.......................  46  75  45  73 /  30   5   5   5
ROY.............................  50  75  50  76 /  20  10   5   5
CLAYTON.........................  54  81  54  80 /  10  10  10   5
SANTA ROSA......................  53  84  51  84 /  30   5   5   0
TUCUMCARI.......................  59  87  58  86 /  20  10  10   0
FORT SUMNER.....................  58  85  56  86 /  20   5   5   0
CLOVIS..........................  56  86  56  86 /  20  10  10   0
PORTALES........................  57  87  56  88 /  20  10  10   0
ROSWELL.........................  59  89  58  90 /  20   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 20, 5:45 AM MDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN MAY 20 2007

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY AFTERNOON MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. HAZARDOUS WEATHER IS
NOT EXPECTED TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR MONITORING
AND REPORTING ON LOCALIZED FLASH FLOODING.

SHY

In the hours before

Special weather statement, May 20, 12:56 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1256 PM MDT SUN MAY 20 2007

NMZ008-009-015-201930-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL MOUNTAINS-
1256 PM MDT SUN MAY 20 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER WESTERN SOCORRO AND
MOVING INTO WESTERN VALENCIA AND CENTRAL SOCORRO COUNTIES...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF LA JOYA.
MOVEMENT WAS NORTHEAST AT 10 MPH.

OTHER STRONG STORMS WERE LOCATED ALONG A LINE FROM ABOUT 9 MILES
WEST OF LA JOYA NORTHWEST THROUGH WESTERN VALENCIA COUNTY AND TO THE
NORTHWEST OF LABORCITA.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CHAMIZAL...LEMITAR...ESCONDIDA...AND SOCORRO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 1:31 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT SUN MAY 20 2007

NMZ016-202000-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
131 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST LINCOLN COUNTY...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHWEST OF PICACHO.
THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE PICACHO AND
SUNSET.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 1:36 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN MAY 20 2007

NMZ026-202000-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
136 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY...

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTHEAST OF DUNKEN
JUST EAST OF THE INTERSECTION OF STATE ROAD 24 AND HIGHWAY 82.
MOVEMENT WAS EAST AROUND 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN CHAVES
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
Special weather statement, May 20, 1:41 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
141 PM MDT SUN MAY 20 2007

NMZ009-015-202015-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-
141 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORMS MOVING INTO MIDDLE RIO GRANDE VALLEY...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES WEST OF BELEN. MOVEMENT
WAS NORTHEAST AROUND 25 MPH.

LOCATIONS WHICH MAY BE AFFECTED BY THIS STORM INCLUDE LOS CHAVEZ.

OTHER STRONG STORMS WERE DETECTED NORTHWARD INTO RURAL AREAS OF
SOUTHWEST BERNALILLO COUNTY ALONG THE RIO PUERCO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 2:16 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
216 PM MDT SUN MAY 20 2007

NMZ012-018-202045-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
216 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM OVER SOUTHWEST GUADALUPE COUNTY MOVING INTO
   WESTERN DE BACA COUNTY...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES WEST OF YESO. MOVEMENT
WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE
BACA COUNTY AND RURAL EXTREME SOUTH CENTRAL GUADALUPE COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:51 PM MDTSevere Thunderstorm WarningABQChaves54 min
May 20, 2:49 PM MDTSevere Thunderstorm WarningABQGuadalupe56 min
May 20, 3:30 PM MDTSevere Thunderstorm WarningABQChaves45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.